Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

What is the possible outcome of mepolizumab therapy to decrease prednisone intake?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
I would like to know if you know about the outcomes of mepolizumab therapy in order to decrease taking prednisone I have severe asthma and high Eosinophils unles on steroids. But the side effects are serious as you know. I read contradictory results from mepolizumab. My main question is: does a person have to be treated with it indefinetely or is for a limited mount of time. There is a study on the Journal of Allergy and Clinical Immunology about the outcomes after cessation of the drug (a 12 month follow up) but I don't know if it is worth purchasing the study in case I cannot understand it. Please advise based on what you have studied.
Posted Wed, 19 Feb 2014 in Asthma and Allergy
Answered by Dr. Sujoy Khan 3 hours later
Brief Answer: Limited data on long term efficacy Detailed Answer: Hello, Welcome to Healthcare Magic and thank you for writing to us. You have steroid-refractory eosinophilic asthma for which mepoiluzumab, anti-IL5, was specifically used in the study published in NEJM (New England J Medicine; N Engl J Med 2009; 360:973-984). This involved monthly injections for one year with follow up for the 50-week study period. The study clearly stated that mepolizumab therapy had no effect on asthma symptoms, FENO, or lung function, although they improved after steroids were continued following completion of mepolizumab therapy. Several factors remained unaccounted for: such as outdoor air pollution, whether patients had aspirin-induced asthma, what was the asthma phenotype etc. So you might want to ask these to your treating physician. Mepolizumab could indeed be tried in your case provided you are in a good Respiratory referral center. Best Wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor